Medicines, Osteoporosis, and Fractures
Many medicines seem to be related to bone fractures or to bone thinning (Reference osteoporosis Opens New Window) that can lead to fractures. These medicines include:
- Reference Corticosteroids Opens New Window, used to treat conditions such as Reference asthma Opens New Window and Reference chronic obstructive pulmonary disease Opens New Window (COPD). If used for a period of 6 months or longer, corticosteroids can lead to Reference steroid-induced osteoporosis.
- Thyroid replacement medicine, if the dose is more than the body needs. This should be monitored by checking the level of thyroid-stimulating hormone (TSH) at least every year.
- Antiseizure medicines, such as phenytoin or carbamazepine.
- Medicines used to treat Reference endometriosis Opens New Window, such as leuprolide (Lupron Depot) and nafarelin acetate (Synarel).
- Aromatase inhibitors, used to treat Reference breast cancer Opens New Window.
- Hormone therapy to treat Reference prostate cancer Opens New Window.
- Some antidepressant medicines called selective serotonin reuptake inhibitors (SSRIs). SSRIs are used to treat many conditions, including Reference depression Opens New Window, Reference fibromyalgia Opens New Window, and Reference premenstrual syndrome Opens New Window.
- Heparin, a blood thinner, if used for a long time.
- Depo-Provera, a birth control medicine given by injection, if used for a long time.
- Antacids that contain aluminum, if they are overused. Aluminum-containing antacids remove calcium from your body.
- Some diabetes medicines, such as pioglitazone (Actos) and rosiglitazone (Avandia).
|By:||Reference Healthwise Staff||Last Revised: Reference November 6, 2012|
|Medical Review:||Reference Kathleen Romito, MD - Family Medicine
Reference Carla J. Herman, MD, MPH - Geriatric Medicine